Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS San Diego, CA

March 10, 2006San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Mar 10, 2006, 7:36 PM PST for San Diego County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2006, 7:36 PM PST (03:36 UTC)
Expired
Mar 10, 2006, 8:30 PM PST
In force
54 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 24 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 8:22 PM PSTHAIL 1Escondido, CAACCUMULATION OF 3/4 OF AN INCH OF HAIL THE SIZE OF QUARTERS. FREQUENT LIGHTNING AND GUSTY WINDS AROUND 25 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KSGX 110341
SVRSGX
CAC073-110430-
/O.NEW.KSGX.SV.W.0002.060311T0336Z-060311T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
736 PM PST FRI MAR 10 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN MARCOS...ESCONDIDO...ENCINITAS...
  CARLSBAD

* UNTIL 830 PM PST

* AT 730 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR 
  ENCINITAS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESCONDIDO AND RANCHO BERNARDO BY 745 PM PST
  THE WILD ANIMAL PARK BY 750 PM PST
  RAMONA BY 800 PM PST

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCAL FLOODING 
ARE EXPECTED. BRIEF TORNADOES ARE ALSO POSSIBLE WITH SEVERE 
THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

LAT...LON 3316 11736 3298 11732 3303 11684 3325 11689

$$

SMALL
2 follow-up statements
000
WWUS56 KSGX 110415
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
809 PM PST FRI MAR 10 2006

CAC073-110430-
/O.CON.KSGX.SV.W.0002.000000T0000Z-060311T0430Z/
SAN DIEGO CA-
809 PM PST FRI MAR 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PST
FOR WEST CENTRAL SAN DIEGO COUNTY...

AT 800 PM PST...A TRAINED WEATHER SPOTTER REPORTED A 2 INCH DEEP 
ACCUMULATION OF 1/2 INCH DIAMETER HAIL IN CARLSBAD. 

THE STORM CAN STILL BRING LARGE HAIL...DAMAGING WINDS...AND HEAVY 
RAINFALL WITH LOCAL FLOODING. THE STORM WILL BEGIN TO EFFECT THE 
RAMONA AREA AT AROUND 820 PM. 

BRIEF TORNADOES ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3316 11736 3298 11732 3303 11684 3325 11689

$$

SMALL
000
WWUS56 KSGX 110429
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
826 PM PST FRI MAR 10 2006

CAC073-110436-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-060311T0430Z/
SAN DIEGO CA-
826 PM PST FRI MAR 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN DIEGO COUNTY
EXPIRES AT 830 PM PST...

THE SEVERE THUNDERSTORM IS WEAKENING RAPIDLY...SO THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 830 PM. AT 815 PM 
QUARTER SIZE HAIL FELL IN ESCONDIDO. AT 800 PM PST...A TRAINED 
WEATHER SPOTTER REPORTED A 2 INCH DEEP ACCUMULATION OF 1/2 INCH 
DIAMETER HAIL IN CARLSBAD. 

LAT...LON 3316 11736 3298 11732 3303 11684 3325 11689

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:30 PM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 10, 2:30 PM PST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST FRI MAR 10 2006

.SYNOPSIS...A SLOW MOVING WINTER STORM WILL BRING HEAVY SNOW AND
STRONG WINDS TO THE MOUNTAINS...HIGH DESERTS AND FOOTHILLS WITH
SHOWERS AND COOL BREEZY WEATHER IN THE COASTAL AND VALLEY AREAS
THROUGH THE WEEKEND. THERE WILL ALSO BE LOCAL SMALL HAIL AND A
CHANCE OF THUNDERSTORMS. THE HEAVIEST PRECIPITATION IS EXPECTED TO
MOVE THROUGH LATE TONIGHT AND SATURDAY. THE STORM WILL TAPER OFF
SUNDAY WITH DRY AND WARMER WEATHER EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THERE WERE SCT SHOWERS TODAY...MAINLY IN SAN COUNTY W OF THE
MOUNTAINS. HOWEVER...THERE HAVE BEEN ISOLATED HEAVY SHOWERS IN SDB
COUNTY. NUMEROUS REPORTS OF SMALL HAIL. SNOW REPORTS HAVE BEEN AS
LOW AS 2500 FT. THERE WERE ALSO LOCAL STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERTS. THE 12Z NKX SOUNDING WAS MODERATELY
MOIST...ESPECIALLY BELOW 6000 FT. STRONG WLY WINDS ALOFT. ONSHORE
GRADIENTS WITH ABOUT 12 MB SAN-TPH AND 5 MB SAN-IPL.

A LARGE COLD UPPER LOW WILL CONTINUE TO DEEPEN OVER THE AREA THROUGH
SAT AFTERNOON. THE STRONG JET OFF THE COAST WILL SWING PAST TO THE S
LATE TONIGHT AND EARLY SAT MORNING. THIS WILL PROVIDE THE BEST
DYNAMICS FOR HEAVY SHOWERS. THE SHOWERS WILL CONTINUE BUT SHOULD
DECREASE IN COVERAGE AND INTENSITY LATE SAT THROUGH SUN AS THE JET
MOVES E AND HEIGHTS BEGIN TO RECOVER A LITTLE. THE SNOW LEVEL WILL
GENERALLY BE BETWEEN 2500 AND 3500 FT BUT WILL LOCALLY GET DOWN TO
NEAR 2000 FT IN CONVECTION. THE SHOWERY NATURE OF THE PRECIP WILL
MAKE TOTALS QUITE VARIABLE BUT THEY SHOULD GENERALLY BE ABOUT 1-2
INCHES W OF THE MOUNTAINS WITH A COUPLE FEET OF SNOW IN THE HIGHER
TERRAIN. SHOULD GET THE LARGEST WIDESPREAD RAIN AND SNOW
ACCUMULATIONS IN SAN COUNTY. THE STRONG WINDS ALOFT AND ONSHORE
GRADIENTS WILL CONTINUE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS
AND DESERTS WITH BREEZY CONDITIONS ELSEWHERE. THE WINDS WILL ALSO
DECREASE LATE SAT THROUGH SUN. INDIVIDUAL CELLS WILL MOVE THROUGH
RAPIDLY BUT LOCAL BRIEF HEAVY SHOWERS OR TRAINING COULD CAUSE LOCAL
FLOODING...DEBRIS FLOW...ROCK AND MUD SLIDES...ESPECIALLY IN AND
BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN. THE CURRENT WINTER
STORM PRODUCTS AND FLASH FLOOD WATCH LOOK OK. THE COLD UNSTABLE AIR
MASS COULD PRODUCE ISOLATED THUNDERSTORMS ALONG WITH POSSIBLE
FUNNELS AND WATERSPOUTS. THERE WILL ALSO BE SMALL HAIL OR ICE
PELLETS. SHOWERS ARE EXPECTED TO END BY SUN NIGHT WITH INCREASING
HEIGHTS MON FOR PARTLY CLOUDY AND WARMER WEATHER. THE STORM WILL
ALSO CAUSE LOCAL LARGE SURF.

LONGER RANGE PROGS INDICATE GENERALLY FLAT FLOW ALOFT WITH MOST
DYNAMICS FROM PASSING SYSTEMS REMAIN TO OUR N. THIS WILL RESULT IN
DRY WEATHER WITH PARTLY CLOUDY SKIES...ALTHOUGH A FEW SHOWERS COULD
GET CLOSE. GRADUALLY WARMER INTO MID WEEK AND THEN NOT MUCH TEMP
CHANGE INTO THE END OF NEXT WEEK.

&&

.AVIATION...
DEPTH OF SATURATED AIR MASS INCREASING TO FL180 DURING NEXT 6 TO 18
HOURS AS THIRD IN A SERIES OF COLD FRONTS MOVES OVER SOUTHWEST
CALIFORNIA. FREEZING LEVEL HAS BEEN HOVERING AROUND FL030 AND EXPECT
IT WILL DROP DOWN TO FL020. THE -10C LEVEL WILL BE AROUND FL080. IN
ADDITION TO CONTINUING MODERATE OR GREATER MIXED ICING...
TURBULENCE... AND MOUNTAIN OBSCUREMENT...THE AIR MASS IS BECOMING
INCREASING UNSTABLE. ISOLATED THUNDERSTORMS WITH RELATIVE LOW
TOPS...AROUND FL150...HAVE ALREADY DEVELOPED. THUNDERSTORMS ARE
EXPECTED TO BECOME NUMEROUS TONIGHT...WITH TOPS AT OR ABOVE FL200...
AND ORGANIZE INTO SQUALL LINES OVER COASTAL WATERS AFTER 0300
UTC...MOVING ONSHORE AFTER 0600 UTC...AND INLAND ACROSS THE SOUTHERN
CORRIDOR BY 0900 UTC. THUNDERSTORM FORMATION WILL LIKELY CONTINUE
THROUGH SATURDAY NIGHT/SUNDAY MORNING BEFORE COLD AIR ALOFT MOVES
EAST OF REGION.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 4 AM SUNDAY FOR SAN BERNARDINO COUNTY
MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY UNTIL 4 AM SUNDAY FOR THE SANTA ANA
MOUNTAINS...SEE LAXWSWSGX.

HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY FOR ORANGE AND 2
PM PST SUNDAY SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX.

SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS...SEE LAXCWFSGX.

HIGH RIP CURRENT RISK FOR THE COAST...SEE LAXSRFSGX.

FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE COASTAL
AREAS...INLAND VALLEYS AND SANTA ANA MOUNTAINS BELOW 3000 FT...SEE
LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...BALFOUR
Hazardous weather outlook, Mar 10, 7:45 AM PST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
745 AM PST FRI MAR 10 2006

CAZ042-043-048-050-055>058-060>062-111200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
745 AM PST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS
OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. SEE
LAXWSWSGX.

HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX.
GALE WARNING THROUGH 8 AM THIS MORNING FOR THE OUTER COASTAL WATERS
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS
IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT. SEE LAXFFASGX.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD WINTER STORM WILL BRING WET...WINDY WEATHER THROUGH SUNDAY.
THE HEAVIEST RAIN AND SNOW ARRIVING LATE FRIDAY NIGHT AND SATURDAY.
ONE TO TWO INCHES OF RAIN COULD FALL IN THE COASTAL AND VALLEYS
AREAS. ISOLATED THUNDERSTORMS WITH HAIL AND HEAVY DOWNPOURS WILL BE
POSSIBLE FRIDAY NIGHT INTO SATURDAY. THE HEAVY DOWNPOURS COULD CAUSE
FLASH FLOODING...AND MUDSLIDES AND DEBRIS FLOWS WILL BE POSSIBLE IN
AND BELOW THE BURN AREAS. SEE LAXFFASGX.

IN THE MOUNTAINS THE COMBINATION OF STRONG WINDS...HEAVY SNOW...AND
DENSE FOG WILL RESULT IN HAZARDOUS TRAVEL THIS WEEKEND. TEMPERATURES
IN THE 20S AND 30S...ALONG WITH STRONG WINDS COULD BE A DEADLY
COMBINATION FOR UNPREPARED HIKERS AND CAMPERS THIS WEEKEND. A WINTER
STORM WARNING IS IN EFFECT THROUGH SATURDAY NIGHT FOR THE MOUNTAINS
AND HIGH DESERTS DUE TO THE STRONG WINDS WITH GUSTS TO 50 MPH...AND
HEAVY SNOW EXPECTED. SEE LAXWSWSGX.

THE STORM WILL ALSO BRING INCREASING SURF AND A HIGH RIP CURRENT
RISK THURSDAY NIGHT THROUGH SATURDAY NIGHT. THE STRONG WINDS AND A
LARGE...SHORT PERIOD SWELL OVER THE COASTAL WATERS WILL POSE A
HAZARD TO SMALL CRAFT THURSDAY THROUGH SATURDAY. SEE LAXCWFSGX

.SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK
WILL LIKELY BE ACTIVATED FOR THIS STORM.

JAD/ATKIN

In the hours before

Local storm report, Mar 10, 5:33 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PST FRI MAR 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          ENCINITAS               33.05N 117.26W
03/10/2006                   SAN DIEGO          CA   TRAINED SPOTTER

            SPOTTER REPORTED DAMAGE FROM A POSSIBLE SMALL TORNADO
            THAT TOUCHED DOWN NEAR THE INTERSECTION OF HWY-101 AND
            GRANDVIEW IN ENCINITAS. A FEW TREES WERE KNOCKED DOWN AND
            ONE FELL ACROSS THE RAILROAD TRACKS CAUSING A TRAIN TO BE
            STOPPED.

&&

SCV
Local storm report, Mar 10, 5:36 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
536 PM PST FRI MAR 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          ENCINITAS               33.05N 117.26W
03/10/2006                   SAN DIEGO          CA   TRAINED SPOTTER

            SPOTTER REPORTED DAMAGE FROM A POSSIBLE SMALL TORNADO
            THAT TOUCHED DOWN NEAR THE INTERSECTION OF HWY-101 AND
            GRANDVIEW IN ENCINITAS. A FEW TREES WERE KNOCKED DOWN AND
            ONE FELL ACROSS THE RAILROAD TRACKS CAUSING A TRAIN TO BE
            STOPPED.

0536 PM     SNOW             CUYAMACA PEAK           32.95N 116.61W
03/10/2006  E6.0 INCH        SAN DIEGO          CA   TRAINED SPOTTER

            TSWA IN PROGRESS WITH HAIL SMALLER THAN PEA-SIZED. 6 TO 8
            INCHES OF SNOW ON THE GROUND WITH 2 FOOT DRIFTS. WINDY
            BUT ANEMOMETER IS FROZEN.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 7:55 AM PSTFlash Flood WarningSGXSan Diego65 min
Mar 11, 10:36 AM PSTSevere Thunderstorm WarningSGXSan Diego84 min
Mar 11, 11:49 AM PSTFlash Flood WarningSGXSan Diego56 min
Mar 11, 11:50 AM PSTSevere Thunderstorm WarningSGXSan Diego36 min
Mar 11, 12:38 PM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.